Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2001, 2:11 AM CDT for Jackson County, Lafayette County, Missouri. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 2001, 2:11 AM CDT (07:11 UTC)
- Expired
- Jul 12, 2001, 3:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Jackson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:28 AM CDT | Thunderstorm Wind 69 M | Higginsville, MO | |
| Jul 12, 2:30 AM CDT | Thunderstorm Wind 57 E | Lexington, MO | Large tree blown down. |
| Jul 12, 2:40 AM CDT | Thunderstorm Wind 52 E | Blue Spgs, MO | 5 foot long tree limb down on camper at Blue Springs. Damage reported to camper. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1503 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 24.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 120711 SVRMCI MOC095-107-120815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 211 AM CDT THU JUL 12 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN WEST CENTRAL MISSOURI THIS INCLUDES THE CITY OF KANSAS CITY LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI * UNTIL 315 AM CDT * AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES EAST OF KANSAS CITY MISSOURI TO 5 MILES NORTH OF LEXINGTON MOVING SOUTHEAST AT 40 MPH. THESE STORMS PRODUCED WIND GUSTS TO NEAR 70 MPH IN CLAY COUNTY. * SEVERE THUNDERSTORMS WILL BE NEAR... RAYTOWN AT 220 AM CDT ODESSA AT 225 AM CDT LAKE LOTAWANA AT 230 AM CDT HIGGENSVILLE AT 230 AM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OFG 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. $$ BUNTING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:00 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 12, 1:00 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT THU JUL 12 2001
MAIN FCST CONCERN IS IN THE SHORT TERM. LATEST SFC ANALYSIS SHOWS
SFC LO IN SERN CO WITH STNRY FNT XTNDING EAST INTO SERN KS AND XTRM
SRN MO. PROFILERS INDICATE H8 BNDRY FURTHER NORTH IN NRN KS EAST
INTO CNTRL MO. MOIST IMAGERY AND EVE UPR AIR ALSO DEPICTS WEAK
SHRTWV IN ERN NEB WITH MOIST TROPICAL PLUME FROM CO TO NRN KS AND
NRN MO. MODELS DEPICT PRECIP WATER VALUES ACR SWRN ONE HALF OF CWA
FM 2-2.2 INCHES FROM 06Z-18Z. THUNDERSTORMS HAVE QUICKLY DEVELOP IN
NWRN MO AND NERN KS IN AREA OF INCREASING ISENT LIFT ON 310K SFC.
ALTHOUGH INSTABILITY NOT IMPRESSIVE...SHEAR PROFILER AND SHOWALTER
INDICES FM -2 TO -4 SUFFICIENT FOR A FEW STORMS TO PRODUCE HAIL. IN
ADDITION...XPCT CONVECTION TO ORGANIZE INTO AN MCS WITH DAMAGING
WINDS A THREAT AS IT TRACKS SE TOWARD SRN MO/SERN KS. SFC-3KM SHR
VECTOR OF 29040KT VERY FAVORABLE FOR STG MCS BY 12Z. ONLY QUESTION
IS HOW LONG WILL IT TAKE FOR COLD POOL DYNAMICS TO INITIATE DEVELOP
OF MCS CAPABLE OF DAMAGING WINDS.
VERY HEAVY RAINFALL ALSO A THREAT AND HAVE ISSUED FFA FOR AM HOURS
FOR ALL BUT XTRM NRN/NERN CWA. SEVERE THREAT XPCTD TO END ACR SRN
CWA BY NOON WITH LINGERING STRATIFORM RAIN INTO AFTN HOURS.
COOLER AND DRIER AIR TO MOVE INTO CWA THIS AFTN AND TNGT. GUID IN
BALLPARK EXCEPT WILL CUT GUID A CATEGORY DUE TO RAIN AND CLD CVR.
.EAX...
FFA TIL NOON...KSZ025-KSZ057-KSZ060-KSZ102>105.
...MOZ011>014-MOZ020>024-MOZ028>033-MOZ037>040-
...MOZ043>046-MOZ053-MOZ054
DBIn the hours before
Local storm report, Jul 12, 1:28 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
128 AM CDT THU JUL 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM MIRABILE MO .88 INCH HAIL
07/12/01 CALDWELL REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 12, 1:36 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 AM CDT THU JUL 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM ST JOSEPH MO WIND DAMAGE
07/12/01 BUCHANAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WIDESPREAD WIND DAMAGE
IN NORTHERN AND EASTERN
PORTIONS OF TOWN.
TRACTOR TRAILER BLOWN
OVER AND ROOF PARTIALLY
BLOWN OFF.
0100 AM ELWOOD KS WIND DAMAGE
07/12/01 DONIPHAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES UPROOTED.
NUMEROUS POWER OUTAGES.Local storm report, Jul 12, 1:43 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 AM CDT THU JUL 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0124 AM POLO MO 65 MPH TSTM GUST
07/12/01 CALDWELL REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 12, 2:09 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
209 AM CDT THU JUL 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY@ LOCATION....
0155 AM KEARNEY MO 60-70 MPH TSTM GUST
07/12/01 CLAY REPORTED BY STORM
SPOTTER. TREE LIMBS DOWN.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan | 44 min |
| Jul 12, 1:17 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Ray | 58 min |
| Jul 12, 1:46 AM CDT | Severe Thunderstorm Warning | EAX | Clay | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.